Journal of Commutative Algebra

A Jacobian identity in positive characteristic

Jeffrey Lang

Full-text: Access by subscription


In this note, we present several new results on derivations in characteristic $p\neq0$, together with a Jacobian identity that we recently discovered through a miscalculation. Our main identity states that, if $k$ is a field of characteristic $p$ and $f_{1},\ldots,f_{n}$ belong to the polynomial ring $k\left[x_{1},\ldots,x_{n}\right]$ and $J(f)$ equals the determinant of the $n\times n$ Jacobian matrix, $[\partial f_{i}/\partial x_{j}]$, then {\footnotesize \[ \sum^{p-1}_{i_{1}=1}\!\!\cdots\!\!\sum^{p-1}_{i_{n}=1}\!\!f_{1}^{i_{1}}\!\!\cdots \! f_{n}^{i_{n}}\nabla\!\left(\!f_{1}^{p-1-i_{1}}\!\cdots f_{n}^{p-1-i_{n}}\!\right)\!=\!\left(-1\right)^{n}\left(J\left(f\right)\right)^{p-1}\!, \]} where $\nabla=\partial^{n(p-1)}/\partial x_{1}^{p-1}\cdots\partial x_{n}^{p-1}$. We conclude with a brief discussion of nilpotent derivations in characteristic $p$ in connection with the degree less than $p$ version of the Jacobian conjecture.

Article information

J. Commut. Algebra, Volume 7, Number 3 (2015), 393-409.

First available in Project Euclid: 14 December 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13A35: Characteristic p methods (Frobenius endomorphism) and reduction to characteristic p; tight closure [See also 13B22] 13N15: Derivations

Jacobian derivation positive characteristic nilpotent derivations points at infinity


Lang, Jeffrey. A Jacobian identity in positive characteristic. J. Commut. Algebra 7 (2015), no. 3, 393--409. doi:10.1216/JCA-2015-7-3-393.

Export citation


  • Shareem S. Abhyankar, Expansion techniques in algebraic geometry, Tata Lect. Notes, 1977.
  • Jeffrey Lang, Purely inseparable extensions of unique factorization domains, Kyoto J. Math. 26 (1990), 453–471.
  • Jeffrey Lang and Satya Mandal, On Jacobian $n$-tuples in characteristic $p$, Rocky Mountain J. Math. 23 (1993), 271–279.
  • Pierre Samuel, Lectures on unique factorization domains, Tata Lect. Notes, 1964.